Home » Frequently asked Questions on Health » Have my SGPT levels risen due to allopurinol?

Have my SGPT levels risen due to allopurinol?

Q: I am a 61 years old male. My SGPT levels went unto 80 during a routine periodical test. There were no symptoms or problems and this was rather a part of our half yearly drill. I was then prescribed UDILIV 300, apart from the advice that alcohol should be avoided totally. Within a month the next test showed a result of 53. This satisfied the doctor and he asked me to go for long walks. The doctor discontinued Udiliv 300 prescribed Evion 400 (Vit E). Having done that for close to 2 months, I got myself checked again hoping to reach a safe level of 30 or less, but to my horror this time the SGPT levels were 63 and even SGOT levels reached 34. To add, I have been suffering from high uric acid for the last 20 years and taking Zyloric (Allopurinol) one tablet per day for the last four months. Have SGPT levels risen due to Zyloric?

A:Serum glutamic-pyruvic transaminase (SGPT) or alanine aminotransferase (ALT) is an enzyme present primarily in the liver, though also in much smaller amounts in the kidneys, heart, and muscles. Raised levels in the blood indicate an injury to liver cells, which may be due to viruses, alcohol, drugs, metabolic disorders, genetic disease etc. Among the most common reactions to allopurinol (seen in more than 1% of users) are a rise in alkaline phosphatase, serum glutamic-oxaloacetic transaminase (SGOT, aspartate aminotransferase AST) and SGPT (ALT) due to liver damage. You need to discuss with your doctor the need for the medicine as merely a rise in uric acid levels without any symptoms does not warrant therapy as this is neither beneficial nor cost-effective and, generally, is not recommended because of the risk involved.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------